FDA Urges Parents Not To Give Children Medications With Codeine

By Abbie Kraft, Parent Herald April 26, 09:59 pm
Close
Duterte attacks Human Rights Chief in scathing remarks
FDA announces that medications with codeine can potentially cause slow breathing that can lead to death. PICTURED: Cold medicines containing dextromethorphan are offered for sale at a retail store on Dec. 05, 2006 in Chicago, Illinois
(Photo : Scott Olson/Getty Images)

The Food and Drug Administration warned parents against the dangers of giving kids prescriptions with codeine and Tramadol. The FDA added that breastfeeding mothers should also refrain from taking the drugs as it can slow breathing and even lead to death.

The Food and Drug Administration raised their concern over codeine or tramadol prescriptions among children and pregnant women. These medications could cause breathing difficulty for some children that could potentially lead to death, according to Clark.

The FDA explains that they have been thoroughly studying the potential dangers of codeine. Drugs including Tylenol should have a label warning for consumers, especially for parents who would give the medication to their kids.

"This is something we've been watching for several years," FDA's Center for Drug Evaluation and Research deputy director for regulatory programs Douglas Throckmorton said, as cited in NPR. "They are powerful, effective medicines when used right [but] they can cause a lot of harm when they're not."

Doctors suggest that most flu and colds do not need strong medications as they can easily go away. Health care professionals advise the producers of various medications to put warning labels. Though some brands are already implementing the labels, over-the-counter brands are still openly sold by pharmacies. FDA highly recommends that parents should seek the doctor's advice instead of directly medicating their child.

"My concern, were I to be prescribing codeine in children, would be that I would, frankly, kill them," Maria Pruchnicki, a pharmacist told NPR. Health care providers are already raising the alarm in terms of giving children below 12 years old medications containing codeine. Breastfeeding mothers are also discouraged to take such medications without the permission of their doctors.

Drug-related problems are starting to increase over the years. Aside from codeine, opiates are also one of the drugs that cause health complications leading to death.

© 2017 ParentHerald.com All rights reserved. Do not reproduce without permission.

Sign up for our Newsletter

Real Time Analytics